Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 227, NWS Springfield, MO

July 5, 2001Christian County, Douglas County, Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2001, 4:57 AM CDT for Christian County, Douglas County, Webster County, Missouri. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 4:57 AM CDT (09:57 UTC)
Expired
Jul 5, 2001, 5:45 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, MO, Douglas County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:05 AM CDTThunderstorm Wind 52 EElkhead, MO
Jul 5, 5:05 AM CDTThunderstorm Wind 52 EFordland, MO
Jul 5, 5:10 AM CDTThunderstorm Wind 52 ERome, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3466 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 050958
SVRSGF

MOC043-067-225-051045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI
  SOUTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI
  EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI

* UNTIL 545 AM CDT

* AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ROGERSVILLE...OR 11 MILES EAST OF OZARK...
  MOVING SOUTH AT 30 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   AVA BY 520 AM CDT.

THE TOWNS OF BRUNER...ELKHEAD...OLDFIELD...KELTNER AND CHADWICK ARE
ALSO IN THE PATH OF THIS STORM.

LAT...LON 3723 9271 3709 9325 3683 9325 3681 9264
]
$$
BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 5, 3:25 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT THU JUL 5 2001

PROBLEM CONTINUES TO BE SPACIAL AND TEMPORAL FORECAST OF TSTMS TODAY.

RATHER MUDDY SITUATION TO FORECAST TODAY WITH REGARD TO MODEL SOLNS.

MODELS NOT ENTIRELY HANDLING SHORT WAVE TROFS VERY WELL...AS THERE
HAS BEEN NO RUN TO RUN CONSISTENCY WITH ETA AND NGM. AVN HAS
MAINTAINED SOME CONSISTENCY ALTHOUGH AVN HAS DEPARTED FROM PREV RUNS
WITH HANDLING OF SHORT WAVE TROF...THAT WAS SUPPOSED TO MOVE INTO
SERN KANSAS LATE TODAY. 05/00Z RUN OF AVN FCSTS THIS SHORT WAVE TROF
TO PLUNGE INTO WESTERN OKLAHOMA INSTEAD. THEREFORE CHANGING THE
WHOLE FCST SCENARIO.

FORTUNATELY LATEST DVLPMNT OF TSTMS OVER THE CWFA HAS NARROWED
DOWN THE FEATURES OF IMPORTANCE TODAY.

1. TSTMS HAVE DVLPD ALONG 700MB COLD FRONT.
2. TSTMS HAVE DVLPD OVER CNTRL/ERN KS WITHIN AXIS OF 700-850MB
   THETA-E AXIS...PLUS 850MB WAA.
3. SFC LOW NR GBD WAS FOCUSING MSTR CONVRGC FROM LOW TO WRN MO.

THUS PCPN TODAY APPEARS TO BE DOMINATED BY LOW TO MID LEVEL
THERMODYNAMICS RATHER THAN UPPER LEVEL DYNAMICS. AS MENTIONED EARLIER
AVN PROGS SHORT WAVE TROF INTO WRN OK LATE TODAY...HOWEVER A WEAKER
EXTENSION OF SHORT WAVE TROF IS PROGGED TO EXTEND INTO SWRN MO THIS
AFTN. NOT SURE IF THIS SHORT WAVE EXTENSION IS REAL OR AN ARTIFACT
SO WILL BASE TIMING AND SPATIAL COVERAGE OF CONVECTION ON THE ABOVE
MENTIONED THERMODYNAMIC PATTERN.

THEREFORE WILL GO WITH HIGHEST POPS TODAY OVER THE SRN TWO THIRDS
OF THE CWFA AND LOWEST POPS OVER THE NORTH.

AVN PROGS STRONG 850-700MB THETA-E CONVERGENCE OVER ERN/SERN KS
THRU 05/18Z. SO UPSTREAM FROM THE CWFA...CONDITIONS WILL BE VERY
FAVORABLE FOR TSTM GENERATION. STORMS WILL MOVE ESEWD. LOCALLY
HEAVY RAIN WILL BE THE MAIN THREAT...SOME ISOLATED DIME AND NICKEL
HAIL EVENTS ARE NOT OUT OF THE QUESTION.

THERMODYNAMIC PATTERN WEAKENS CONSIDERABLY TOWARDS 06/06Z TONIGHT
AS 700MB RIDGE BUILDS INTO MO FROM THE WEST. SO LOOK FOR PCPN TO
TAPER OFF LATE TONIGHT.

OTHERWISE AFTER THURSDAY...UPPER LEVEL HIGH WILL EXPAND AND COVER
MUCH OF THE PLAINS. CENTER OF HIGH FCST OVER OK BY SUNDAY. CORE OF
WARMEST TEMPS WILL BE OVER THE WESTERN HIGH PLAINS. SO CWFA WILL NOT
BE EXPERIENCING 100 DEGREE HEAT...BUT FCST TEMPS IN THE 90S ALONG
WITH DEWPOINTS IN THE UPPER 60S TO 70...WILL CAUSE A HEAT INDEX OF AT
LEAST 105. THIS HEAT INDEX VALUE IS POSSIBLE DURING SAT/SUN/MON ...
A THREE DAY PERIOD. SINCE A HEAT INDEX OF 105 FOR AT LEAST THREE DAYS
AND AT LEAST 24 HOURS AWAY...AN EXCESSIVE HEAT WATCH WILL HAVE TO
BE ISSUED FOR SAT/SUN/MON FOR THE ENTIRE CWFA.

NO CHANGES MADE TO EXTENDED FCST.

.SGF...
KS...EXCESSIVE LHEAT WATCH FOR SAT/SUN/MON
FOR ZONES...KSZ073-097-101.
MO...EXCESSIVE HEAT WATCH FOR SAT/SUN/MON
FOR ZONES...MOZ055>058-066>071-077>079-081>083-088>098-101>106.

D.STEINMETZ

In the hours before

Local storm report, Jul 5, 3:44 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    APPLETON CITY             MO   .88 INCH HAIL
07/05/01   ST.CLAIR                       REPORTED BY PUBLIC.

0314 AM    APPLETON CITY             MO   1 INCH HAIL
07/05/01   ST.CLAIR
Local storm report, Jul 5, 3:55 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU JUL 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    HUMANSVILLE               MO   .88 INCH HAIL
07/05/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:25 AM CDTSevere Thunderstorm WarningSGFPolk50 min
Jul 5, 2:37 AM CDTSevere Thunderstorm WarningSGFDallas38 min
Jul 5, 2:43 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair32 min
Jul 5, 2:45 AM CDTSevere Thunderstorm WarningSGFSt. Clair45 min
Jul 5, 3:20 AM CDTSevere Thunderstorm WarningSGFHickory, Polk40 min
Jul 5, 3:53 AM CDTFlash Flood WarningSGFSt. Clair3 hr
Jul 5, 4:05 AM CDTSevere Thunderstorm WarningSGFSt. Clair40 min
Jul 5, 4:11 AM CDTSevere Thunderstorm WarningSGFDent, Shannon49 min
Jul 5, 5:05 AM CDTFlash Flood WarningSGFPolk3 hr
Jul 5, 5:21 AM CDTSevere Thunderstorm WarningSGFOzark, Taney39 min
Jul 5, 6:11 AM CDTSevere Thunderstorm WarningSGFOregon49 min
Jul 5, 6:24 AM CDTSevere Thunderstorm WarningSGFTaney51 min
Jul 5, 7:09 AM CDTFlash Flood WarningSGFCedar, Polk, St. Clair6 hr
Jul 5, 8:26 AM CDTFlash Flood WarningSGFChristian3 hr
Jul 5, 8:51 AM CDTFlash Flood WarningSGFDouglas, Ozark, Taney3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.